Texas, 2022Damaging Wind in Texas, July 29, 2022
July 29, 2022 · NWS MAF · 1 event in 1 county or zone
Monsoon moisture was present across portions of southwest Texas. This moisture aided in localized instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture was present across portions of southwest Texas. This moisture aided in localized instability. These conditions resulted in a thunderstorm that produced a severe wind gust in Culberson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 29, 12:57 PM CST, 16 minutes earlier.
Area forecast discussion, Jul 29, 12:57 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
157 PM CDT Fri Jul 29 2022
...New SHORT TERM, LONG TERM...
.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Fri Jul 29 2022
VFR prevailing. Winds gusty out of SE this afternoon, slowly
waning after 02z. Sct cu field for all terminals until sunset.
Limited convective threat next 24 hrs.
&&
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 122 PM CDT Fri Jul 29 2022
Currently seeing widespread cumulus across the region with a few
areas of convection to note. The first is the general high-terrain
activity we've seen over the summer across SW TX. Anticipating a
continued isolated to widely scattered prospects over the Davis Mtns
and points west where the monsoonal moisture is most prevalent,
leading to localized instability. This will meander through the
early evening before waning after sunset. The second area is located
over the NE Permian Basin where a remnant outflow from convection
off the Caprock overnight has settled, providing a localized
enhancement and skinny instability axis. Guidance is pretty
lackluster on the coverage, but a few cells will be possible through
the afternoon before quick dissipation after sunset. Highs will
remain slightly-above normal areawide with 90s encompassing the the
forecast area and 100+ confined to the Pecos and Rio Grande valleys.
Tomorrow, similar outlook as today with perhaps less potential over
the eastern Basin which depends significantly on what happens with
todays convection. Lingering outflow boundaries will provide
necessary baselines for convection tomorrow, if any across the above
area, so trends now are leaning towards quiet, but all it takes is
one to influence the forecast, so watch for minor adjustments in the
overnight package. Otherwise, it's rinse & repeat for the remainder
of the CWA with widespread 90s for highs, 100+ in the river valleys,
and SW TX being the focus of afternoon convection. Lows each evening
will remain above normal with 60s and 70s throughout the region.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 122 PM CDT Fri Jul 29 2022
Subtropical ridge will still dominate the weather pattern Sunday
through the coming week. The center of the circulation will shift
west next week as the ridge builds over the Western states. The
next upper trough will hit the west coast late Monday but is
expected to just roll over the top of the ridge as it moves east
Tuesday and Wednesday.
Currently stuck in a summertime pattern with very similar
temperatures each day... lows in the mid 70s and highs in the upper
90s with the occasional 100. As far as climatology late July/early
August is the hottest time of the year for this region.
The latest US Drought Monitor shows drought conditions continue even
for the eastern Davis Mountains which were listed in a moderate
drought... while most of the region remains in extreme to
exceptional drought. MAF has only recorded 2.23 inches of
precipitation for the year but would be much worse off if not for a
wet early June. MAF has measured 0.03 inch of rain this month and
looks like that is how it will end up.
As far as rain the coming week rain chances look pretty well
confined to the mountains with afternoon/evening storms. Little
possibility of rain east of the Pecos River.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 98 75 99 76 / 10 10 0 0
Carlsbad 97 72 98 73 / 10 10 10 10
Dryden 98 76 99 74 / 0 10 0 0
Fort Stockton 97 74 98 74 / 10 10 10 0
Guadalupe Pass 88 69 89 70 / 20 10 20 10
Hobbs 95 70 95 71 / 10 10 0 0
Marfa 90 62 91 62 / 20 20 20 10
Midland Intl Airport 98 74 98 74 / 10 10 0 0
Odessa 98 76 98 76 / 10 10 0 0
Wink 98 75 100 76 / 0 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...87
LONG TERM....72
AVIATION...87
Hazardous weather outlook, Jul 29, 12:18 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
118 PM CDT Fri Jul 29 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
118 PM CDT Fri Jul 29 2022 /1218 PM MDT Fri Jul 29 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
There is a slight chance of thunderstorms this afternoon and
evening over the higher elevations, portions of Southeast New Mexico,
and the Northern Permian Basin. These storms will be capable of
producing frequent lightning, small hail, gusty wind, and brief heavy
rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Thunderstorm Wind, Culberson
- When
- July 29, 1:13 PM CST to 1:14 PM CST
- Where
- Culberson County, 3 mi ENE of Van Horn
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.067, -104.773
A thunderstorm produced a 59 mph wind gust at the Mesonet site near Van Horn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 29 to 30, 2022$1.0 million · 4 events
- Flash Flooding and Hail in New Mexico, July 29, 2022$42,000 · 1 in hail · 7 events
- Damaging Winds in Virginia, July 29, 2022$17,000 · 50 kt wind · 13 events
- Damaging Winds in North Carolina, July 29, 2022$15,000 · 50 kt wind · 4 events
- Lightning Strike in Arkansas, July 29, 2022$15,000 · 1 event
- Flash Flooding and Heavy Rain in Colorado, July 29, 20226 events
- Flash Flood and Damaging Winds in Alabama, July 29 to 30, 2022$4,000 · 52 kt wind · 5 events
- Flash Flooding in West Virginia, July 29 to 31, 2022$2,000 · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 20224 events
- Heavy Rain in Kansas, July 29, 20223 events
- Flash Flood and Damaging Winds in Georgia, July 29 to 30, 202252 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202250 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036149.